Tornadoes · United States · Georgia · 2018

EF1 tornado, Hooper to Buchanan, Georgia, March 19, 2018

From Hooper to Buchanan, this EF1 tornado ran 1.4 miles across Haralson County on March 19, 2018, touching down at 10:25 PM EDT and reaching 500 yards wide. It killed nobody and injured 2, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 19, 2018
Touchdown
10:25 PM EDT (02:25 UTC)
Lifted
10:27 PM EDT (02:27 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.2 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
2
Property damage
$300,000
County
Haralson County
Touchdown point
33.812, -85.192
Lift-off point
33.792, -85.189
Record number
1803192025-01

The damage survey

39 damage points were recorded along this path by NWS BMX and NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • smaller trees snapped or uprooted
  • two trees uprooted and snapped
  • about 20 trees down along hillside
  • two large trees snapped and a couple dozen down in the woods

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Widespread severe thunderstorms broke out across central and north Georgia during the evening hours of March 19th, through the early morning hours of the 20th as a warm front lifted north across the region ahead of a strong storm system developing across the lower Mississippi Valley.

A National Weather Service survey team found that the tornado that struck Jacksonville, AL moved into Georgia as an EF1 with a maximum wind speed of 95 mph and a maximum path width of 400 yards. The tornado entered Georgia northwest of Tallapoosa along Broad Street, snapping and uprooting trees along the road as it moved east for about a mile before ending on Edgar Little Circle between Broad Street and Womack Road. A large Oak tree fell on a home about 1/4 of a mile east of the state line resulting in extensive damage. No injuries were reported. [03/19/18: Tornado #1, County #1/1, EF-1, Haralson, 2018:005].

A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 90 mph and a maximum path width of 500 yards occurred on the west side of the city of Buchanan. The tornado touched down north of the New Vision Church of God cemetery and travelled south southeast snapping and uprooting small trees. The tornado intensified and grew in size as it crossed Highway 120 west of the Highway 27 Business Route, reaching its peak in intensity and width south of the highway along Tallapoosa Street. Several large trees were uprooted with one falling on and destroying a home on Tallapoosa Street, seriously injuring two people inside the home. The tornado continued a short distance to the south southeast before dissipating quickly between Jeffers Street and Macedonia Church Road west of Highway 27 Business Route. [03/19/18: Tornado #2, County #1/1, EF-1, Haralson, 2018:006].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 19, 9:19 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 19, 9:19 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
919 PM EDT Mon Mar 19 2018

.UPDATE...
The potential for severe weather continues across portions of the
CWFA into early Tuesday morning. Have only made a few tweaks to
the forecast, mainly for precip timing.

However, the main change to the forecast was to add a Tornado
Watch for portions of north and central GA through 4am.

&&

.PREV DISCUSSION... /Issued 749 PM EDT Mon Mar 19 2018/

PREV DISCUSSION... /Issued 449 PM EDT Mon Mar 19 2018/

SHORT TERM /Tonight through Tuesday Night/...
An upper level low will deepen as it lifts into the TN valley
tonight. the surface front will push through the forecast area
through the day tomorrow. Pre-frontal convection - isolated
thunderstorms will move into portions of west GA over the next
hour, and increase in coverage through the evening hours. The
atmosphere has destabilized with breaks in clouds over west and
central GA. Ingredients for supercells will be in place across all
of CWA with MLCAPE of 1500-2500 J/kg across the area through this
evening. Vertical wind shear quite strong with 0-6km shear
ranging from 50kts over middle GA to 75kts in the far north and
0-1km shear 20kts over middle GA to 30kts in the far north. SPC
has issued a Tornado Watch west of our forecast area, but with the
sounding profiles from the HI-RES guidance supporting supercell
structures with strong rotating updrafts between 22z and 03z,
expect watches to be issued later this evening. A second line of
storms associated with the front will move across the state from
NW to SE after midnight into tomorrow, with cells weakening as
they get into central GA around daybreak, but while severe is not
expected we could still see thunder through the early morning
hours. Do mot expect as much clearing as models are advertising,
based upon the proximity of the wrap around moisture and have held
onto clouds through the day tomorrow with some break across north
Georgia by afternoon. Guidance temperatures are close and have
stayed close to a blend through the period. Temperatures will stay
nearly steady across northwest Georgia with a warm up over east
central Georgia ahead of the cold air advection.

Atwell

LONG TERM /Wednesday through Monday/...
Wrap around moisture will move across north Georgia Tuesday night
into Wednesday as the upper upper low shifts into the Carolinas.
Cooler temperatures behind the cold front will bring light
showers over north Georgia, along with a rain/snow mix and snow
showers by morning over the higher elevations. Any accumulations
will be light at best. Otherwise extended forecast trends were
mostly unchanged. See previous forecast discussion below.

Atwell

LONG TERM /Tuesday Night through Sunday/...
Much colder temperatures will be advecting into the area on breezy
northwest winds by Tuesday night behind a cold front. As an upper
low passes to the north Tuesday night into Wednesday morning, the
chance for light showers will linger across primarily north Georgia.
With temperatures dropping near or below freezing by Wednesday
morning in far north Georgia, the likelihood for a transition to a
rain/snow mix or light snow showers will increase. Light snow
accumulations will be possible across the higher elevations by
Wednesday morning. At this time, generally expecting only up to a
around a half inch in these higher elevations. Any light snow
accumulations would melt by midday Wednesday as temperatures warm
well above freezing. Wednesday will remain a chilly day by late
March standards with high temperatures largely in the 50s (and 40s
in far north Georgia). Sustained northwest winds around 20 mph with
higher gusts will add to the chill.

Thursday and Friday will bring moderating temperatures and will
remain primarily dry with only a slight chance of a few showers
sneaking into far north Georgia by late Friday. Rain chances appear
to begin to increase more appreciably by Saturday as upper pattern
transitions into a more zonal flow and a low pressure system moves
into the Ohio Valley, though discrepancies remain with timing and
evolution.

RW

AVIATION...
18Z Update...
IFR or near IFR cigs will hold on over all TAF sites with a slow
improvement to MVFR between 20-22Z, just ahead of convection.
Will see IFR set up after 00Z with a second round of thunderstorms
overnight between 04-11Z across all TAF sites, but mainly ATL
area. Any TSRA will be scattered. SE-S winds will become SW as
line of storms moves thru 03-07Z then become west and increase to
10-15kts with gusts to 22-25kts after 15Z Tue. Expect variable
winds with gusts with any thunderstorms.

//ATL Confidence...18Z Update...
Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

AVIATION...
00Z Update...
IFR or near IFR cigs will hold on over ATL/AHN TAF sites with a
slow improvement to MVFR through 08Z, just ahead of convection.
CSG and MCN will have MVFR/VFR CIGs until line of convection
arrives. Will see another round of thunderstorms overnight
between 04-10Z across all TAF sites, but mainly ATL area. Any
TSRA will be scattered. SW winds will become gusty with any storms
and shift to W behind the front with gusty winds throughout the
day on Tuesday.

//ATL Confidence...00Z Update...

Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  70  39  54 /  80  20  20   5
Atlanta         57  65  37  52 /  80  30  30   5
Blairsville     49  61  33  42 /  90  50  50  30
Cartersville    53  63  36  52 /  80  40  30   5
Columbus        61  68  40  59 /  50  20  20   0
Gainesville     54  65  36  50 /  90  30  30  10
Macon           62  73  40  60 /  50  30  10   0
Rome            53  61  35  52 /  80  40  40   5
Peachtree City  57  66  38  55 /  80  30  30   0
Vidalia         65  76  44  61 /  80  50  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 AM EDT Tuesday for the following zones:
Baldwin...Barrow...Bartow...Butts...Carroll...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...DeKalb...
Douglas...Fayette...Floyd...Forsyth...Glascock...Gordon...
Greene...Gwinnett...Hancock...Haralson...Heard...Henry...
Jasper...Jefferson...Johnson...Jones...Lamar...Monroe...Morgan...
Newton...North Fulton...Oconee...Paulding...Pickens...Pike...
Polk...Putnam...Rockdale...South Fulton...Spalding...
Taliaferro...Walker...Walton...Warren...Washington...Wilkinson.

&&
Hazardous weather outlook, Mar 19, 9:25 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
925 PM EDT Mon Mar 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
925 PM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Tornado Watch has been issued for portions of north and central
Georgia until 4 AM EDT as a more organized line of severe
thunderstorms moves from Alabama into northwest Georgia, the
Atlanta metro area, and into portions of central Georgia. It is
along and ahead of this line where all modes of severe weather
exist, including tornadoes, large hail potentially greater than 2
inches, and damaging winds in excess of 70 MPH. Heavy rainfall and
frequent lightning will also occur. The potential for severe
weather will be its highest through 4 AM Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be a chance of thunderstorms over mainly central Georgia
on Tuesday. The severe threat is reduced Tuesday but a few storms
could be strong to severe with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight. Spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta.

In the hours before

Special weather statement, Mar 19, 7:00 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
700 PM EDT MON MAR 19 2018

GAZ096-107-109-192330-
Bleckley GA-Dodge GA-Pulaski GA-
700 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLECKLEY...NORTHWESTERN
DODGE AND PULASKI COUNTIES UNTIL 730 PM EDT...

At 700 PM EDT...a strong thunderstorm was over Mobley Crossing, or
near Hawkinsville...moving east at 45 mph.

  HAZARD...Up to 40 mph wind...pea sized hail, heavy rain and
           frequent cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cochran, Eastman, Hawkinsville, Chester, Dubois, Gresston, Empire,
Yonkers, Mobley Crossing, Roddy, Baileys Park, Rowland, Ocmulgee
Public Fishing Area, Paulk, Hartford, Pulaski State Prison and
Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3224 8357 3239 8349 3244 8315 3218 8308
TIME...MOT...LOC 2300Z 275DEG 38KT 3230 8341

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 19, 7:02 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
702 PM EDT MON MAR 19 2018

GAZ085-097-192330-
Johnson GA-Laurens GA-
702 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHERN LAURENS
COUNTIES UNTIL 730 PM EDT...

At 702 PM EDT...a strong thunderstorm was over Harlow, or near
Dublin...moving northeast at 35 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3254 8262 3247 8285 3259 8310 3269 8300
      3271 8296 3275 8294 3270 8277
TIME...MOT...LOC 2302Z 235DEG 32KT 3252 8300

HAIL...0.75IN
WIND...40MPH
Local storm report, Mar 19, 7:06 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 SE WINCHESTER         32.40N  83.93W
03/19/2018  E0.70 INCH       MACON              GA   PUBLIC

            DIME SIZED HAIL WAS REPORTED ALONG SOUTH STREET NEAR
            WINCHESTER.

&&

EVENT NUMBER FFC1800018

LMERRITT
Local storm report, Mar 19, 7:37 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     3 ENE REBIE             32.47N  83.12W
03/19/2018                   LAURENS            GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG LORD DEXTER ROAD BETWEEN LORD
            ROAD AND CHICKEN ROAD. ALSO, ESTIMATED DIME SIZED HAIL.

&&

EVENT NUMBER FFC1800019

NLIST
Local storm report, Mar 19, 9:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
952 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             TRENTON                 34.87N  85.51W
03/19/2018  E1.00 INCH       DADE               GA   EMERGENCY MNGR

            QUARTER SIZED HAIL ALONG BROW ROAD AND SADDLE CLUB
            ROAD.

&&

EVENT NUMBER FFC1800020

NLIST
Local storm report, Mar 19, 9:58 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     TRENTON                 34.87N  85.51W
03/19/2018                   DADE               GA   EMERGENCY MNGR

            A FEW TREES WERE REPORTED DOWN WEST OF SADDLE CLUB ROAD
            AND NEAR WELLS ROAD AND BROW ROAD IN TRENTON.

&&

EVENT NUMBER FFC1800021

LMERRITT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.4 hours before the tornado, 80 km from the path. March 20, 2018.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 184 joules per kilogram, CIN -90, lifted condensation level 630 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 157 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-90 J/kg
Surface CAPE
540 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Carrollton (CTJ), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 76 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 19, 2018

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 194:53 PM CDTEF0Tishomingo, MS0.8125$500,000
March 195:05 PM CDTEF0Colbert, AL3.9120
March 195:10 PM CDTEF1Franklin, AL1.2100
March 195:21 PM CDTEF1Franklin, AL2.0200
March 195:54 PM CDTEF0Lawrence, AL1.2250
March 196:08 PM CDTEF2Limestone, AL23.5600
March 196:18 PM CDTEF1Lawrence, AL6.8100
March 196:29 PM CDTEF1Morgan, AL14.0550
March 196:30 PM CDTEF1Jackson, AL0.5200
March 196:58 PM CDTEF1Madison, AL4.8150
March 197:09 PM CDTEF0Blount, AL0.9100
March 197:26 PM CDTEF2Marshall, AL3.8690
March 197:50 PM CDTEF1St. Clair, AL6.4880
March 197:50 PM CDTEF0Franklin, TN3.7150
March 198:02 PM CDTEF2St. Clair, AL15.72,0001
March 198:20 PM CDTEF1Cherokee, AL1.1400
March 198:23 PM CDTEF3Calhoun, AL to GA35.22,1754$300,000
March 199:07 PM CDTEF0Calhoun, AL0.8138
March 1911:11 PM EDTEF2Fulton, GA0.5315$750,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.